Is Iron Supplement Causing Diarrhea?

Summary: Iron supplements are known for causing stomach upset and constipation. But they can just as easily cause diarrhea. Especially when the dose becomes higher than normal. It’s important to talk to your doctor to make sure your child is taking the right dose. Also, taking the iron supplement immediately after meals can minimize the stomach-related side effects.

Dear Curtis: My 3 year old son is iron deficient so the doctor prescribed him ferrous sulfate drops. He weights 33 pounds and he is currently taking 1.5 ml twice a day. The solution is 75 mg per milliliter. Since starting this he has been having watery diarrhea. I originally thought that he had a bug because I thought too much iron was suppose to constipate you. But, could the iron supplement be causing his diarrhea?

Based on your son’s weight I think he’s taking too much iron. I’d encourage you to talk to your doctor about lowering his dose.

At your sons age it’s generally recommended that he be taking 75 mg a day. Or, with the current drops you have – 0.5 ml twice a day. He’s currently taking triple this dose.

Now the question becomes, what is the ideal dose for your son?

What I mean by that is depending on how deficient he has been, there may be a valid need for a higher dose to try to get his blood levels up quicker. But, obviously there is a threshold you can cross where the side effects of the medication are simply too much.

There are dosing recommendations for treating iron deficiency anemia which recommend a maximum dose of 6 mg per kg per day. At 33 pounds your son weighs roughly 15 kgs. Multiply that by 6 mg and you have a total dose of 90 mg per day in divided doses. Your son is still taking well over double the recommended dose.

At some point your really have to expect these types of side effects.

Ferrous Sulfate and Diarrhea

Speaking of side effects, let’s talk about the diarrhea that your son is experiencing. It’s true that iron supplements are ‘known’ for causing constipation. However, this can be a bit of a wives-tale.

The hallmark side effect of iron supplements is stomach discomfort. I’ve seen patients go both ways beyond that: either constipation or diarrhea. I’m not surprised, at the dose he’s taking, that he is getting diarrhea.

Taking the drops immediately after meals can help lessen the stomach discomfort.